From the Journals

Ibrutinib and bleeding complications in Mohs surgery


 

FROM JAMA DERMATOLOGY

Clinically significant bleeding events occurred in two elderly men who were taking ibrutinib and underwent Mohs micrographic surgery for squamous cell carcinomas, Cindy E. Parra and her colleagues reported in JAMA Dermatology.

On day 3 after his Mohs procedure, one 73-year-old man taking ibrutinib for Waldenstrom macroglobulinemia developed extensive bilateral periorbital ecchymosis that extended down to his upper chest. The other patient, an 88-year-old man taking ibrutinib for chronic lymphocytic leukemia, developed ecchymosis down to the chin. The first patient discontinued ibrutinib 3 days before his surgery; the second patient was taking ibrutinib at the time of his surgery.

“The increased incidence of nonmelanoma skin cancer and poorer outcomes in patients with non-Hodgkin lymphoma and CLL is well recognized, as is the importance of aggressive dermatologic management,” the researchers wrote (JAMA Dermatol. 2017 Jul 12. doi: 10.1001/jamadermatol.2017.1877). “It may be prudent to withhold ibrutinib treatment prior to dermatologic surgery to avoid potential bleeding complications.”

The findings argue for close collaboration between the dermatologic surgeon and the patient’s hematologist when scheduling extended-duration dermatologic procedures in patients taking ibrutinib.

Find the full summary here.

Next Article: